Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 88, NWS St. Louis, MO

June 5, 2001Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 5, 2001, 5:53 PM CDT for Randolph County, Illinois. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 5:53 PM CDT (22:53 UTC)
Expired
Jun 5, 2001, 6:30 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Randolph County, IL

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:15 PM CDTThunderstorm Wind 55 EEvansville, ILThunderstorm wind gusts downed some power poles and power lines.
Jun 5, 6:31 PM CDTHail 0.88Sparta, ILStorm spotters reported nickel size hail in Sparta.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-542 J/kg
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 052254
SVRSTL

ILC157-052330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 630 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EVANSVILLE...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH...
  SPARTA
  TILDEN
  COULTERVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW!

LAT...LON 3820 9004 3793 8995 3799 8961 3823 8960

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:00 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT TUE JUN 5 2001

SGNFNT MSTR AVBL WITH MRNG 850 INDICATING MID TEEN DEWPTS ACRS THE
RGN. ETA AND AVN FAIRLY SMLR IN FCSTG H5 S/WV ACRS W CNTRL IL BY EVE
WITH GOOD SHOT OF PVA ACRS NRN & CNTRL IL. NXT VORT CNTR FCST ACRS
ERN KS THIS EVE WHICH SHOULD HELP SUSTAIN CURRENT CNVCTN ACRS W MO.
FLASH FLOOD VALUES ARE LOW ACRS CNTRL PTN OF RGN WHERE 12 HR GUID IS
CLOSE TO AN INCH.

LATEST MSAS DATA INDICATES BEST SFC MSTR CNVGC LIES FM ERN PTN OF
CWA ACRS STL AREA SWWD NR I-44.  BNDRY FM MRNG CNVCTN LIES ACRS NE
MO.  LAPS INDICATES BEST CAPES LIE ACROS THE ERN OZARKS WITH 2ND
AREA W OF COU AREA.

IN THE EXTNDD, THE MRF, ECMWF AND UK ARE FAIRLY SMLR FOR FRI MRNG AT
H5 WITH HI OVR THE SWRN U.S. AND NWLY FLOW ACROS RGN.  UK AND MRF
MORE SMLR OVR WEEKEND WITH ECMWF TRYING TO BUILD HUGE RDG ACRS THE
GRT PLNS.

.STL...FLASH FLOOD WATCH FOR A PTN OF CNTRL AND NE MO FOR TNGT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:34 PM CDTSevere Thunderstorm WarningLSXClinton41 min
Jun 5, 6:30 PM CDTSevere Thunderstorm WarningLSXRandolph30 min
Jun 5, 6:57 PM CDTSevere Thunderstorm WarningLSXAdams, Pike48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.